Thunderstorm Wind, Otsego
- When
- July 21, 2:53 PM EST
- Where
- Otsego County, 14 mi E of Vanderbilt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 45.150, -84.383
Numerous thunderstorms developed across Northern Michigan, ahead of a cold front. An isolated severe thunderstorm downed several trees along the Otsego/Montmorency county line, in the Pigeon River State Forest.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Numerous thunderstorms developed across Northern Michigan, ahead of a cold front. An isolated severe thunderstorm downed several trees along the Otsego/Montmorency county line, in the Pigeon River State Forest.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 21, 10:25 AM EST, 4 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1125 AM EDT WED JUL 21 2004 .SHORT TERM...MCS IN SOUTH CENTRAL WISCONSIN IS BEGINNING TO SPIN CLOUDS INTO THE FORECAST AREA AS THE SYSTEM MOVES TO THE SOUTHEAST INTO SOUTHERN LAKE MICHIGAN. THE MAIN CONCERN THIS AFTERNOON, HOWEVER, WILL BE DEVELOPMENT OF THUNDERSTORMS IN CENTRAL WISCONSIN NORTH OF THE CURRENT MCS. TEMPERATURES ARE STILL CONSIDERED TO RISE TO AROUND 85F ACROSS MOST OF THE FORECAST AREA COUPLED WITH DEWPOINTS AROUND 70F EXPECT CAPES TO RISE TO AROUND 2500 J/KG. WITH THE WINDS ROUGHLY UNIDIRECTIONAL AND 850 AND 700 MB WAA EXPECT THAT THERE IS A POSSIBILITY OF BOW ECHOES. THE ONLY LIMITING FACTOR WITH THIS WILL BE THAT THE WIND AT 500 MB WILL BE BELOW 35 KNOTS. OUR BIGGEST CONCERN WITH THESE STORMS THOUGH MAYBE WITH HEAVY RAIN AND BACK BUILDING THUNDERSTORMS. THE CORFIDI VECTORS IN PORTIONS OF NW LOWER ARE EITHER 0 IN MAGNITUDE OR THEY ARE 180 DEGREES FROM THE WIND. THIS COULD BE A PROBLEM AS THE PWATS ARE AROUND 2.00. OTHERWISE, HAIL IS BECOMING LESS LIKELY A PROBLEM AS THE FREEZING LEVEL AND THE WET BULB ZERO LEVELS CONTINUE TO RISE THROUGH THE DAY. LUTZ && .PREV DISCUSSION...ISSUED 333 AM EDT WED JUL 21 2004 LONG TERM...PATTERN SETTING UP TO AMPLIFY MEAN LONG WAVE TROUGH OVER EASTERN NORTH AMERICA AS PERSISTENT TROUGHING OVER THE EASTERN U.S. CONTINUES TO PUSH OUT INTO THE ATLANTIC. HINTS OF THIS UPCOMING PATTERN CHANGE EVIDENT IN 00Z 500MB ANALYSIS...WITH WAA/ HEIGHT RISES OCCURRING ALONG NORTHERN SIDE OF UPPER VORTEX NORTH OF HUDSON BAY (BELOW CAA OCCURRING AT 250MB)...WHICH WILL SERVE TO PUSH THE WESTERN END OF THE CIRCULATION SOUTH. REMNANTS OF PACIFIC TROUGH/ COLD POOL MOVING EAST OUT OF BRITISH COLUMBIA WILL INDUCE ADDITIONAL HEIGHT FALLS ACROSS MANITOBA/ONTARIO BY THURSDAY...AND EVENTUALLY INTO THE UPPER GREAT LAKES BY THE END OF THE WEEK WHICH WILL SHORT CIRCUIT SUMMER ONCE AGAIN. GUIDANCE APPEARS TO BE TRENDING FASTER WITH MAIN COLD FRONT COMING OUT OF CANADA...LOOKING MORE LIKE BOUNDARY WILL SWEEP THROUGH THE AREA THURSDAY MORNING. THURSDAY...THAT BEING SAID...WILL GO AHEAD AND DRY THINGS OUT FOR THURSDAY GIVEN DRY AIR ADVECTING IN BEHIND THE FRONT AND STRONG CAA/ISENTROPIC DOWNSLOPE FLOW. DRY WEATHER CONTINUES INTO THURSDAY NIGHT AS COOL HIGH PRESSURE BUILDS IN FROM THE NORTHWEST. MARINE ISSUES...GOOD CAA (FOR JULY ANYHOW) SPREADS SOUTH BEHIND COLD FRONT...WITH 20-25KT WINDS BELOW 850MB. EVEN OVER COLDER (AROUND 15C) WHITEFISH BAY...FORECAST 850MB TEMPERATURES NEAR 10C DURING THE AFTERNOON IMPLIES A BIT LESS THAN NEUTRAL BOUNDARY LAYER...WHICH MAY BE ENOUGH TO PUSH SOME HIGHER MOMENTUM DOWN TO THE LAKE SURFACE. MAY BE LOOKING AT SCA CONDITIONS AROUND THE UPPER MICHIGAN MARINE ZONES...AND POSSIBLY AS FAR SOUTH AS GRAND TRAVERSE BAY/THUNDER BAY ON THE LOWER MICHIGAN SIDE. THIS MAY CONTINUE INTO THURSDAY NIGHT...ESPECIALLY ALONG LAKE HURON NEARSHORE NORTH OF THUNDER BAY WHERE LOCAL EFFECTS IN NORTHWEST FLOW WILL HELP KEEP WINDS UP. FRIDAY AND EXTENDED PERIODS...NO CHANGES MADE BEYOND FRIDAY...STILL LOOKING DRY AND COOL WITH DAYTIME HIGHS FRIDAY RUNNING 10-15 DEGREES BELOW LATE JULY NORMALS. SIMILAR STORY FOR SATURDAY. && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. && JPB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 528 AM EDT WED JUL 21 2004 MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345- LHZ345>349-221100- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR 528 AM EDT WED JUL 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS NORTHERN MICHIGAN...AND CONTINUE INTO THE NIGHTTIME HOURS. THERE IS A RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT...WITH HAIL AROUND ONE INCH IN DIAMETER AND LOCALLY HEAVY RAINFALL AMOUNTS THE MAIN THREATS THIS AFTERNOON. LARGE HAIL AND WIND GUSTS IN EXCESS OF 60 MPH WILL BE THE MAIN SEVERE WEATHER THREATS THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) JPB
The NCL Michigan radar (KAPX), 38 km away, was scanning. The volume nearest the first event began at 19:51 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412614, 5412678.